Heat, Red River
- When
- August 26, 12:00 PM CST to 6:00 PM CST
- Where
- Red River forecast zone
- Reported by
- ASOS
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
An upper level ridge of high pressure built back east into the Southern Plains and portions of the Four State Region during the morning hours of August 26th, with the sinking air beneath the ridge resulting in compressional heating which allowed afternoon temperatures that day to climb into the upper 90s to in excess of 100 degrees across all of East Texas. Dewpoints were not able to mix out…
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge of high pressure built back east into the Southern Plains and portions of the Four State Region during the morning hours of August 26th, with the sinking air beneath the ridge resulting in compressional heating which allowed afternoon temperatures that day to climb into the upper 90s to in excess of 100 degrees across all of East Texas. Dewpoints were not able to mix out much during the afternoon, and when combined with these very hot temperatures, heat indices ranged from 105-110 degrees across much of East Texas. A complex of showers and thunderstorms shifted south across Southeast Oklahoma and Southwest Arkansas and weakened as it entered East Texas shortly after daybreak on the 27th, which reinforced a weak cold front south through the area, bringing some relief to the heat in the form of cooler temperatures and slightly drier air.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 26, 9:43 AM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1043 AM CDT Mon Aug 26 2019
.UPDATE...
High pressure at sfc and main frontal boundary sinking into srn
cwa. Any isold convection near front expected to remain in se cwa
and be short lived as airmass a 12z kshv appears quite dry aloft,
despite dewpoints still elevated in mid to upper 70s./07/.
&&
.PREV DISCUSSION... /issued 700 AM CDT Mon Aug 26 2019/
AVIATION...
For the ArkLaTex, we are blanketed with mostly IFR/MVFR cigs and
these low clouds will slowly break, scatter and lift this mid
morning. Winds becoming S/SW 5-15KT on the SFC with SW winds now for
climb 10-20KT before veering to NW-NE flow aloft 20-30KT for high
up FLs. Any showers/isold TS should keep to our SE for today, but
overnight an MCS is modeled to move across I-30 down toward I-20
overnight to around and just past daybreak. Then boundary will
fire more in the aftn. A weak fropa is on approach for Wed. /24/
PREV DISCUSSION... /issued 500 AM CDT Mon Aug 26 2019/
SHORT TERM.../Today through Tuesday/
We have a blanket of low clouds just about areawide with a solid
range of air temps all in the 70s this morning. The clouds are
not raining, but they will help to keep the morning rise on temps
at a more reasonable pace. The low decks will scatter and lift by
around lunch time with sunshine boosting temps and the heat index
along with for the afternoon. The heat advisory for East Texas
has been expanded to include SW AR and NW/W LA from 1pm until 7pm
this evening.
Just a few showers on HRRR and most other models from Toledo Bend
up to near Monroe this morning, and then shifting SE into the
afternoon. The evening will be quiet as will the overnight for
many, but an MCS has been consistent in all the models coming
into our cwa after midnight for McCurtain Co and maybe more toward
daybreak into our I-30 corridor. Low to mid 70s with any rain,
otherwise mid to upper 70s can be expected.
The models all have also been consistent with the MCS activity
falling apart by mid morning with heating, but then some
additional development along the boundary as the afternoon unfolds
with more scattered elements. Meanwhile, our heat indices will be
cooler in the North, but may still be marginal South of I-20 for
Tuesday. Some highs will keep to the 80s North with low to mid 90s
most everywhere else on Tuesday. /24/
LONG TERM.../Tuesday Night through Sunday Night/
Longwave troughing swinging E across the Plains into the Upper
Midwest Tuesday evening, will sharpen a cool front from SW OK NE
into NE OK/NW AR/Srn MO, with convection expected to deepen near and
just ahead of this front through the overnight hours. Any residual
daytime convection Tuesday should diminish during the evening with
the loss of heating, with the convection upstream expected to
gradually build SSE into portions of NNE TX/SW AR/possibly extreme
Nrn La by daybreak Wednesday, where a convectively reinforced
outflow/mesoscale bndry will lie from earlier convection Tuesday.
The short term progs are in reasonable agreement with the greatest
low level convergence (via a 20-25kt SSErly low level flow) near the
sfc front over N TX/possibly far Srn OK, which may linger through at
least daybreak Wednesday before weakening. Thus, convection (and
more efficient rain producers within an already high PW environment
characteristic of PW's in excess of 2 inches) should be deepest over
this area, with large scale forcing spreading ESE atop the sfc
front/residual mesoscale bndry across portions of NE TX/SE OK/SW
AR/I-20 corridor of N LA. Given higher confidence in convection
development Tuesday night, have increased pops to likely across SE
OK/portions of NE TX, tapering this area with high and mid chance
pops elsewhere across E TX/SW AR/N LA. Even though the low level
convergence weakens along the front after 12Z Wednesday, the
existing convection should remain deep enough to continue producing
mesoscale bndrys which will initiate additional convection, and thus
have expanded likely pops Wednesday for much of E TX/N LA Wednesday
morning, before drier mid and upper level air begins to advect SE
with the upper trough passage Wednesday afternoon, which should act
to taper the convection off from NW to SE.
The convection Wednesday should reinforce the weak sfc front SSW
across the remainder of the area by evening, with sfc ridging
building ESE into the Mid MS Valley Wednesday night allowing for
drier sfc air to begin backdooring SW into the region Thursday.
There is still some uncertainty as to how quickly this bndry will
backdoor SW through the area Thursday, with the bndry placement
dependent on where isolated to widely sct convection will develop
especially for the afternoon during peak heating. The ECMWF has
backed off though with the extent of convection W of the bndry, with
the GFS/Canadian mostly dry especially given the lack of appreciable
forcing aloft. Have scaled back pops to slight chance over SE OK/E
TX, but did maintain low chance pops over Deep E TX per the ECMWF.
Drier air building WSW behind the front will yield lower RH's
despite the seasonal max temps in the lower 90s, with the front
expected to continue slowly mixing W into SE OK/Ecntrl TX Friday.
Did keep slight chance pops going for these areas Friday, with sfc
and low level ridging expected to be maintained through the upcoming
weekend.
A weak NW flow aloft will be maintained though the weekend, with the
Four Corners upper ridge expected to linger here and over the Srn
Rockies/into portions of Wrn OK/TX. The GFS/ECMWF/Canadian have all
backed off on isolated convection that may build SE into the I-30
corridor of extreme NE TX/SE OK/SW AR Saturday along weak troughing
aloft around the Ern periphery of the upper ridge, likely due to the
lack of forcing aloft, subsidence with the H850 ridge centered over
this area, as well as the drier air that will advect into this area
with the passage of the late week backdoor front. Have removed pops
from the forecast Saturday, although the air mass looks to begin
moistening up by Sunday as a weak inverted trough migrates W along
the Gulf Coast into portions of the Lower MS Valley. Thus, isolated
convection may affect the SE zones Sunday, while the gradually
moistening air mass may allow for isolated convection to affect the
far NW zones near the weak elevated troughing. While min temps will
be a few degrees below normal by late week/into the weekend, max
temps will remain near or slightly above normal in the lower to mid
90s, although lower RH's will result in lower heat indices. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 96 78 94 75 / 10 40 30 40
MLU 92 76 93 74 / 20 20 30 40
DEQ 95 74 84 70 / 10 60 60 50
TXK 95 75 87 72 / 10 50 60 50
ELD 93 75 88 71 / 10 40 30 40
TYR 98 78 93 73 / 10 30 30 50
GGG 97 78 93 75 / 10 40 30 50
LFK 95 78 96 75 / 10 10 20 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
070>072.
LA...Heat Advisory until 7 PM CDT this evening for LAZ001>003-010-011-
017-018.
OK...Heat Advisory until 7 PM CDT this evening for OKZ077.
TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&Hazardous Weather Outlook National Weather Service Shreveport LA 546 AM CDT Mon Aug 26 2019 ARZ050-051-059>061-070>072-LAZ001>003-010-011-017-018-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-271100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Caddo-Bossier-Webster-De Soto-Red River-Sabine- Natchitoches-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood- Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 546 AM CDT Mon Aug 26 2019 This Hazardous Weather Outlook is for portions of southwest Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... An upper level ridge of high pressure will expand east across the Southern Plains and into much of the Four State Region today, allowing afternoon temperatures to climb into the mid and upper 90s across East Texas, Southeast Oklahoma, much of Southwest Arkansas, and Western Louisiana. When combined with the high humidity, afternoon heat indices will range from 105 to 110 degrees. Thus, a Heat Advisory is in effect this afternoon for these areas. Those that must be outside today should wear lightweight, loose fitting clothing, drink plenty of water, and take frequent breaks in air conditioned facilities. Showers and thunderstorms are expected to increase this evening across Central and Eastern Oklahoma and Northwest Arkansas, near a weak cold front and associated upper level disturbance. This thunderstorm complex is expected to shift south southeast into Southeast Oklahoma, Southwest Arkansas, extreme Northeast Texas, and possibly Northwest Louisiana late tonight, but weaken as it does so. However, some of the stronger storms will still be capable of producing strong and possibly damaging winds and brief heavy rainfall before weakening by daybreak Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Isolated to scattered showers and thunderstorms will remain possible across the area Tuesday, but additional shower and thunderstorm development is expected late Tuesday night over North and Northeast Texas and Southeast Oklahoma, which will spread east southeast across the remainder of the region Wednesday along a weak surface front. Locally gusty winds and heavy rainfall will be possible in the stronger storms Wednesday morning over portions of Northeast Texas and North Louisiana, before diminishing from northwest to southeast during the afternoon. The weak front will drift west southwest into East Texas and Southeast Oklahoma Thursday and Friday, which may allow for isolated to widely scattered showers and thunderstorms each day over these areas. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, spotter networks, and amateur radio operators, may be needed late tonight across portions of Southeast Oklahoma, Southwest Arkansas, and extreme Northeast Texas. ARZ073-LAZ004>006-012>014-019>022-271100- Union-Claiborne-Lincoln-Bienville-Jackson-Ouachita-Winn-Grant- Caldwell-La Salle- 546 AM CDT Mon Aug 26 2019 This Hazardous Weather Outlook is for portions of south central Arkansas, north central Louisiana and northwest Louisiana. .DAY ONE...Today and Tonight... An upper level ridge of high pressure will expand east across the Southern Plains and into much of the Four State Region today, allowing afternoon temperatures to climb into the lower and possibly mid 90s across Southcentral Arkansas and Northcentral Louisiana. When combined with the humidity, heat indices will range from 100 to 105 degrees. Isolated showers and thunderstorms will be possible today over the southeast sections of Northcentral Louisiana, before diminishing by sunset. A complex of showers and thunderstorms that will develop this evening over Central and Eastern Oklahoma into Northwest Arkansas near a weak cold front, will shift south across Arkansas, possibly affecting portions of Southcentral Arkansas and the Interstate 20 corridor of Northcentral Louisiana late tonight. Locally gusty winds and brief heavy rainfall will be possible from the stronger storms before they weaken as they move into the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Isolated to scattered showers and thunderstorms will remain possible across the area Tuesday, but additional shower and thunderstorm development is expected late Tuesday night over North and Northeast Texas and Southeast Oklahoma, which will spread east southeast across the remainder of the region Wednesday along a weak surface front. Locally gusty winds and brief heavy rainfall will be possible in the stronger storms Wednesday, before diminishing from northwest to southeast during the afternoon. The weak front will drift west southwest into East Texas and Southeast Oklahoma Thursday, allowing for seasonal temperatures, lower humidities, and thus dry conditions over the region late this week through much of the weekend. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, spotter networks, and amateur radio operators, should not be needed today or tonight. 15
The national radar mosaic for the moment the first event began.
21 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843604, 843605, 843606, 843607, 843608, 843609, 843610, 843611, 843612, 843613, 843614, 843615, 843616, 843617, 843618, 843619, 843620, 843621, 843622, 843623, 843624.